Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 170, NWS Dodge City, KS

May 29, 2001Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2001, 3:30 PM CDT for Kearny County, Kansas. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 29, 2001, 3:30 PM CDT (20:30 UTC)
Expired
May 29, 2001, 4:30 PM CDT
In force
60 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:41 PM CDTHail 0.75Lakin, KS
May 29, 3:42 PM CDTHail 0.88Lakin, KS
May 29, 3:44 PM CDTHail 1Lakin, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 1:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 292030
SVRDDC
KSC093-292130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEARNY COUNTY IN KANSAS

* UNTIL 430 PM CDT

* AT 330 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER LAKIN...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  DEERFIELD AT 340 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS
  WIND UP TO 60 MILES AN HOUR

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY REPORT SEVERE
WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3776 10151 3775 10112 3823 10113 3823 10152

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:58 AM CDT, 12 hours 32 minutes earlier.

Area forecast discussion, May 29, 2:58 AM CDT, 12 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
258 AM CDT TUE MAY 29 2001

FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS SOME SEVERE
TODAY AND TONIGHT THEN TEMPS ON WEDNESDAY WITH COOL FRONT.

SEVERAL LEAD WAVES EVIDENT AHEAD OF MAIN SHORTWAVE TROUGH IN
NEW MEXICO. ONE IS CAUSING SEVERAL CLUSTERS OF THUNDERSTORMS ACROSS
NORTHEASTERN NEW MEXICO INTO WEST TEXAS AND ANOTHER IN NORTHWEST
KANSAS WITH ANOTHER CONVECTIVE CLUSTER. THE NORTHERN STORMS MAY
CLIP NORTH PART OF AREA THIS MORNING WHILE STORM CLUSTERS TO THE
SOUTHWEST SHOULD MAKE INTO THE REGION THIS MORNING. THEN AS MAIN
SHORTWAVE TROUGH LIFTS EAST SEVERAL VORTS AND MORE CONVECTIVE
CLUSTERS TO FORM IN AFTERNOON AND EVENING. BEST JET DYNAMICS AND MID
LEVEL WINDS TO STAY SOUTH OF AREA, HOWEVER LF QUAD OF UPPER JET TO
SPREAD SOME UPPER LEVEL DIVERGENCE OVER AREA AND HELP OUT WITH
UPWARD VERTICAL MOTION. VERTICAL WIND SHEAR PROFILE DOES NOT LOOK
TO STRONG TODAY WITH THE MAIN SEVERE THREAT BEING HAIL. WILL GO
LIKELY POPS TODAY ALL AREAS. SOME STRATUS EVIDENT ON FOG CHANNEL SAT
PICS IN SOUTHWEST KANSAS UNDER GOOD UPSLOPE FLOW. WILL GO WITH MOSTLY
CLOUDY TODAY WITH HIGHS IN MID TO UPPER 70S.

TONIGHT MORE CLUSTERS OF THUNDERSTORMS TO FORM AS UPPER WAVE MOVES
OVERHEAD WITH THE BEST PVA IN THE CENTRAL AND EAST. WILL GO LIKELY TO
CATEGORICAL IN THESE AREAS AND LESSER IN WEST. UPPER WAVE PUSHES A
COLD FRONT ACROSS AREA AND WINDS TO SWITCH TO NORTH OR NORTHEAST.

ON WEDNESDAY COLD NORTHERLY FLOW CONTINUES WITH BREEZY WINDS
FORECAST OF 15 TO 25 MPH. ANOTHER VORT ROTATES IN BACK OF UPPER WAVE
AND COULD GIVE SOME MORE SHOWERS AND THUNDERSTORMS. WILL CONTINUE
WITH PREVIOUS FORECAST OF 30 TO 40 POPS.

EXTENDED DISCUSSION...
UPPER S/W TROF PROGGED TO EXIT CWA WITH SFC HIGH BUILDING INTO
WESTERN KANSAS. SOME LINGERING MOISTURE AND WEAK LIFT STILL REMAINS
IN THE EXTREME SOUTHEAST EARLY (00Z THU) BUT QUICKLY EXITS AREA.
WILL THEREFORE REMOVE SLT CHC POPS FROM WEDNESDAY NIGHT AND GO WITH
DECREASING CLOUDS. NO OTHER CHANGES PLANNED.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 076/057 069/052 076 773
GCK 076/057 069/051 076 773
EHA 075/053 069/050 078 743
LBL 076/055 069/051 078 743
HYS 076/055 068/049 075 894
P28 079/064 074/055 077 784

.DDC...NONE.

KRUSE/RB

In the hours before

Special weather statement, May 29, 11:49 AM CDT, 3 hours 41 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-292100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1149 AM CDT TUE MAY 29 2001

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND
TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO APPROACH SOUTHWEST
KANSAS FROM NEW MEXICO THIS AFTERNOON.  AS IT DOES, LOW PRESSURE
OVER SOUTHEAST COLORADO WILL CONTINUE TO DEEPEN AND HELP PULL
GOOD LOW LEVEL MOISTURE BACK INTO THE CENTRAL HIGH PLAINS.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTHWEST KANSAS
WILL INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AND CONTINUE
INTO THIS EVENING.  SOME OF THESE STORMS MAY BE SEVERE WITH LARGE
HAIL AND HIGH WINDS.  THE POTENTIAL FOR HEAVY RAINFALL ALSO
EXISTS WHICH COULD RESULT IN FLASH FLOODING.

AT THIS TIME, IT APPEARS THAT THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE ARKANSAS RIVER FROM
SYRACUSE TO DODGE CITY BUT TZHE THREAT FOR SEVERE WEATHER EXISTS OVER
ALL OF SOUTHWEST KANSAS.

FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

GERARD
Local storm report, May 29, 1:03 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
103 PM CDT TUE MAY 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 AM    10 SW HUGOTON             KS   1.75 INCH HAIL
05/29/01   STEVENS

0700 AM    18 SE TREGO CENTER        KS   1.00 INCH HAIL
05/29/01   TREGO

0725 AM    11 SW HAYS                KSu   .75 INCH HAIL
05/29/01   ELLIS

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:16 AM CDTSevere Thunderstorm WarningDDCStevens59 min
May 29, 4:29 AM CDTSevere Thunderstorm WarningDDCMorton46 min
May 29, 4:53 AM CDTSevere Thunderstorm WarningDDCHamilton67 min
May 29, 5:54 AM CDTSevere Thunderstorm WarningDDCKearny66 min
May 29, 6:52 AM CDTSevere Thunderstorm WarningDDCEllis, Trego53 min
May 29, 7:59 AM CDTSevere Thunderstorm WarningDDCStafford46 min
May 29, 1:18 PM CDTSevere Thunderstorm WarningDDCClark27 min
May 29, 1:49 PM CDTSevere Thunderstorm WarningDDCClark26 min
May 29, 1:59 PM CDTSevere Thunderstorm WarningDDCKiowa46 min
May 29, 2:31 PM CDTSevere Thunderstorm WarningDDCGray44 min
May 29, 3:08 PM CDTSevere Thunderstorm WarningDDCFinney52 min
May 29, 4:00 PM CDTSevere Thunderstorm WarningDDCFinney30 min
May 29, 4:23 PM CDTSevere Thunderstorm WarningDDCHamilton52 min
May 29, 4:33 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny42 min
May 29, 4:55 PM CDTFlash Flood WarningDDCFinney, Kearny3 hr
May 29, 4:56 PM CDTSevere Thunderstorm WarningDDCFinney49 min
May 29, 5:15 PM CDTSevere Thunderstorm WarningDDCKearny45 min
May 29, 5:17 PM CDTSevere Thunderstorm WarningDDCHamilton43 min
May 29, 5:19 PM CDTSevere Thunderstorm WarningDDCGray41 min
May 29, 5:44 PM CDTSevere Thunderstorm WarningDDCFinney46 min
May 29, 5:58 PM CDTSevere Thunderstorm WarningDDCKearny47 min
May 29, 5:58 PM CDTSevere Thunderstorm WarningDDCGray47 min
May 29, 6:06 PM CDTSevere Thunderstorm WarningDDCHaskell39 min
May 29, 6:20 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman55 min
May 29, 6:50 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens55 min
May 29, 6:50 PM CDTSevere Thunderstorm WarningDDCGrant55 min
May 29, 6:58 PM CDTSevere Thunderstorm WarningDDCStanton17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.